TUESDAY, July 26 (HealthDay News) -- In the days after they start taking non-SSRI (selective serotonin reuptake inhibitor) antidepressants, such as bupropion or venlafaxine, nursing home residents are at significantly greater risk for falls, according to a new study.
Researchers found the increased risk for falls also applies to those who had a dosage increase of their current prescription.
"Our results identify the days following a new prescription or increased dose of a non-SSRI antidepressant as a window of time associated with a particularly high risk of falling among nursing home residents," said study author Dr. Sarah D. Berry, a scientist at the Institute for Aging Research of Hebrew SeniorLife in Boston.
More closely monitoring these nursing home residents for two days after a change in these antidepressants could help prevent falls, the researchers said.
In conducting the study, recently published online in the Journal of Gerontology: Medical Sciences, researchers examined information on 1,181 nursing home residents who had fallen. Specifically, they compared changes in their antidepressant medication one week and two weeks before the fall.
The study found a fivefold increased risk of falls among residents within two days of a new prescription or an increased dose of a non-SSRI. The risk of falls diminished each day following the prescription change, they said.
Berry attributed this increased risk of falls to the following possible causes:
Newer drugs, including serotonin-norepinephrine reuptake inhibitors, may also be associated with risk o
All rights reserved